Ohio, 2014

Damaging Winds in Ohio, June 23, 2014

June 23, 2014 · NWS ILN · 7 events in 3 counties and zones

Thunderstorms developed in an unstable airmass during the evening, well ahead of a cold front. These storms were capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed in an unstable airmass during the evening, well ahead of a cold front. These storms were capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 23, 3:09 PM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 23, 3:09 PM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
409 PM EDT MON JUN 23 2014

.SYNOPSIS...
WARM AND HUMID AIR WILL CONTINUE TO PREVAIL IN THE OHIO VALLEY
AHEAD OF A COLD FRONT THAT WILL CROSS THE REGION TUESDAY NIGHT.
A RIDGE OF HIGH PRESSURE WILL BUILD IN THE AREA THURSDAY. THE HIGH
WILL TRACK EAST ON FRIDAY AND MARK THE RETURN OF A MOIST FEED ON
SOUTHERLY WINDS FOR FRIDAY AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
THUNDERSTORMS FIRING OVER THE AREA WITH DAYTIME HEATING AND 70S
DEWPOINTS WILL CONTINUE THIS EVENING. WHAT STORMS ARE AROUND THIS
EVENING HAVE THE POTENTIAL TO CONTINUE THROUGH THE OVERNIGHT. THE
MORE ORGANIZED STORMS THIS AFTERNOON APPEAR TO BE NORTH AND WEST
OF CWA WITH THE SHOWERS THAT SPARKED ALONG I-71 CORRIDOR HAVING
ALREADY FIZZLED OUT. THIS IS NOT NECESSARILY GOING TO BE THE
CONTINUED RULE THIS EVENING AND MODELS ARE ALL OVER THE MAP THIS
EVENING...LEADING TO THE INCLUSION OF STORMS EVERYWHERE FOR AT
LEAST A WHILE TONIGHT. STORMS SHOULD BE ON THE DECREASE WITH THE
SETTING SUN BUT THIS FORECAST HAS NOT PANNED OUT NICELY THESE PAST
FEW DAYS AND I AM RELUCTANT TO RELY ON THIS TRAIN OF THOUGHT.

LOWS TONIGHT WILL BOTTOM OUT NEAR 70.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/...
THUNDERSTORM CHANCES WILL INCREASE TUESDAY AS LOW PRESSURE TRACKS
NORTHEAST THROUGH THE GREAT LAKES REGION AND LAYS OUT A COLD FRONT
THAT CROSSES THE OHIO VALLEY DURING THE OVERNIGHT HOURS. MODELS
REMAIN IN A SORRY STATE OF FLUX EVEN THIS FAR OUT WITH THE GFS
CUTTING OFF A SURFACE LOW N OF CMH BY 12Z WED. WHILE THE PRESSURE
FIELDS INDICATE THE LOW AND FRONT E OF THE I-71 CORRIDOR AT THIS
TIME...INDICATIONS DO NOT SUGGEST A STRONG CUTOFF AND THE
SUBSEQUENT FIELDS FROM GFS ARE DISCOUNTED STRONGLY. UPPER LEVEL
S/W WILL PASS BY AT THIS 12Z WED TIME AS WELL...WITH THE
DRIER/COOLER AIR ON NW WINDS AND DOWNWARD MOTION IN THE UPPER
LEVELS LEADING TO AN ENDING OF THE PRECIP CHANCES OVER THE REGION
IF ONLY FOR A LITTLE WHILE.

TEMPS WILL BE COOLER TUES WITH LOW 80S UNDER CLOUD COVER AND
SCATTERED PRECIPITATION. THESE LOW 80S WILL ALSO OCCUR IN THE
POST-FRONTAL COOLER ATMOSPHERE ON WEDNESDAY. OVERNIGHT LOWS WILL
DROP FROM THE UPPER 60S TUES NIGHT TO LOWER AND MIDDLE 60S WED
NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
EXTENDED MODELS AGREE ON THE GENERAL FEATURES OF THE PATTERN THROUGH
THE EXTENDED...BUT ARE SHOWING THEIR TYPICAL DIFFERENCES IN THE
TIMING AND STRENGTH OF THE SMALLER FEATURES.

ZONAL H5 FLOW OVER THE GREAT LAKES AT THE BEGINNING OF THE PERIOD
WILL GIVE WAY TO A BUILDING H5 RIDGE BY THE WEEKEND. AT THE
SURFACE...A STALLED BOUNDARY NEAR THE OHIO RIVER WILL LIFT N AS A
WARM FRONT THROUGH THE FIRST HALF OF THE PERIOD.

THURSDAY LOOKS LIKE THE AREA MAY REMAIN DRY AS A WEAK SFC HIGH
SETTLED DOWN OVER THE AREA BRINGING SOMEWHAT STABLE AIR. BY FRIDAY
INTO SATURDAY THE LIFTING FRONT WILL COMBINE WITH BUILDING
INSTABILITY TO GIVE A CHANCE OF CONVECTION.

AFTERNOON CONVECTION WILL BE A POSSIBILITY FOR LATTER HALF OF THE
FORECAST PERIOD AS BUILDING HEAT AND HUMIDITY BRINGS UNSTABLE
CONDITIONS.

HIGHS WILL BE IN THE LOWER TO MID 80S DURING THE WEEK. THE BUILDING
UPPER RIDGE WILL BRING A LITTLE MORE HEAT TO THE REGION WITH HIGHS
IN THE MID TO UPPER 80S. LOWS WILL BE IN THE 60S FOR THE FIRST HALF
OF THE PERIOD AND AROUND 70 FOR THE REST.
&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE TAF SITES THIS
AFTERNOON IN AN UNSTABLE AIRMASS. SOME OF THESE THUNDERSTORMS MAY
LINGER INTO THE EVENING HOURS. THERE WILL BE A LULL OR DECREASE IN
PRECIPITATION FOR PART OF THE OVERNIGHT HOURS. ADDITIONAL
PRECIPITATION WILL MOVE INTO THE AREA LATE IN THE OVERNIGHT HOURS
AND INTO THE MORNING DAYTIME HOURS ON TUESDAY AS AN AREA OF LOW
PRESSURE AND ASSOCIATED COLD FRONT APPROACH THE AREA. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD DURING THE LATE MORNING
AND INTO THE AFTERNOON HOURS ON TUESDAY.

OUTLOOK...THUNDERSTORMS POSSIBLE TUESDAY THROUGH WEDNESDAY AND
THEN AGAIN ON FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...FRANKS
NEAR TERM...FRANKS
SHORT TERM...FRANKS
LONG TERM...SITES
AVIATION...NOVAK
Hazardous weather outlook, Jun 23, 11:51 AM EST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1251 PM EDT MON JUN 23 2014

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241700-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
1251 PM EDT MON JUN 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE PRESENT ACROSS THE
AREA THIS AFTERNOON INTO TONIGHT. SOME OF THESE STORMS MAY REACH
STRONG TO SEVERE LIMITS THIS AFTERNOON INTO EARLY THIS EVENING.
THE PRIMARY THREAT WOULD BE DAMAGING WINDS. LOCALLY HEAVY RAINFALL
AND HAIL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TUESDAY INTO TUESDAY EVENING
AS A COLD FRONT MOVES EAST ACROSS THE AREA. A FEW OF THE STORMS
MAY BECOME SEVERE TUESDAY AFTERNOON WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 39 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
June 23, 4:43 PM EST to 4:47 PM EST
Where
Warren County, 0.87 mi NW of Springboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.560, -84.240

Tree damage occurred across the northwestern parts of the county due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
June 23, 5:00 PM EST to 5:04 PM EST
Where
Montgomery County, West Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.670, -84.250

Large tree branches were downed due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
June 23, 5:08 PM EST to 5:12 PM EST
Where
Montgomery County, 1.06 mi W of Beavertown
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.700, -84.150

A large limb was downed due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
June 23, 5:09 PM EST to 5:13 PM EST
Where
Montgomery County, 1.09 mi ESE of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.747, -84.160

A large limb was downed on Wyoming Street due to thunderstorm winds.

Thunderstorm Wind, Montgomery

When
June 23, 5:13 PM EST to 5:17 PM EST
Where
Montgomery County, 1.38 mi S of Eastview
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.750, -84.120

Two large trees were downed near the intersection of Woodman Drive and Eastman Avenue due to thunderstorm winds. These trees were partially blocking the road.

Thunderstorm Wind, Montgomery

When
June 23, 7:35 PM EST to 7:39 PM EST
Where
Montgomery County, 1.08 mi SW of Oakwood to 0.2 mi NNE of Oakwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.707, -84.162

A tree was downed on Shroyer Road and Wonderly Avenue and another was downed on a car near the intersection of Oakdale Avenue and White Oak Drive due to thunderstorm winds.

Thunderstorm Wind, Franklin

When
June 23, 9:35 PM EST to 9:39 PM EST
Where
Franklin County, 2.14 mi SSW of Minerva Park to 5 mi NNE of Columbus
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
40.050, -82.960

Numerous trees, power lines, and limbs were downed in the area due to thunderstorm winds. One of the limbs fell on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 521211, 521212, 521213, 521214, 521216, 521218, 521220.